South Dakota, 2017

Hail in South Dakota, August 11, 2017

August 11, 2017 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm moved across parts of northwestern Perkins County before weakening, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across parts of northwestern Perkins County before weakening, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 4:31 PM MST, 46 minutes earlier.

Area forecast discussion, Aug 11, 4:31 PM MST, 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
531 PM MDT Fri Aug 11 2017

.DISCUSSION...(This Evening Through Friday)
Issued at 135 PM MDT Fri Aug 11 2017

Upper trough continues across the eastern half of the CONUS...while
ridging remains over the west coast. A series of shortwaves are
pushing southeast across the northern High Plains...all the way into
Canada. This will allow for active weather over the next couple
days. Storms have quickly developed over the last hour across
northeast WY and the Black Hills area. Models continue to show
relatively weak CAPE of 800-1200 J/KG and decent shear. A few storms
could end up severe...but generally most storms are expected to be
weak to moderately strong with small hail and gusty winds. HRRR
shows the developing line of storms moving eastward over the next 6
hours crossing the Black Hills area...then pushing into central SD
through the evening.

Surface high pressure across the MS Valley will keep south/east flow
across the area Saturday as a shortwave crosses the region. A
surface trough will straddle the CWA through the day with the best
instability across southwest to south central SD. MLCAPE of 1500-
2500 J/KG is expected with decent...but not great...shear. It will
enough for some storms to become strong to severe Monday afternoon
and evening. Highs will be in the 70s to low 80s. Upper wave will
push east of the area Sunday with drier weather expected. The ridge
axis will cross the northern plains Monday morning with southwest
flow developing by Monday evening. Another round of storms are
possible Monday evening with some severe storms possible as a strong
upper wave crosses the region along with a surface trough. Daily
chances for storms are expected next week as a broad upper trough
slowly crosses the region.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 526 PM MDT Fri Aug 11 2017

A broken line of thunderstorms will continue to shift east across
the southeast third this evening. Gusts to 45 knots will be
possible with these storms. Other isolated TS are possible across
NW SD this evening, with large hail and gusts over 45 knots
possible there. Local IFR conditions are possible with the
thunderstorms. There may be some patchy fog in the early morning
adjacent to the Hills. Otherwise, TS will develop once again
across western SD, esp scentral SD Sat afternoon. A few strong to
severe storms will be possible as well as local MVFR/IFR conds.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...JC
Hazardous weather outlook, Aug 11, 2:44 AM MST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
344 AM MDT Fri Aug 11 2017

SDZ001-002-012>014-024>032-041>044-072>074-WYZ057-071-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills-
Northeastern Crook-
344 AM MDT Fri Aug 11 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
There is a marginal risk of severe thunderstorms with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected across the area Saturday afternoon and
evening. There is a slight risk of severe thunderstorms with large
hail and damaging winds.

The chance of thunderstorms continue Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-121300-
Mellette-Todd-Tripp-
444 AM CDT Fri Aug 11 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected across the area Saturday afternoon and
evening. There is a marginal risk of severe thunderstorms with
large hail and damaging winds.

The chance of thunderstorms continue Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-121300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
344 AM MDT Fri Aug 11 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
There is a marginal risk of severe thunderstorms with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected across the area Saturday afternoon and
evening. There is a marginal risk of severe thunderstorms with
large hail and damaging winds.

The chance of thunderstorms continue Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 11, 4:07 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
08/11/2017  M52 MPH          HAAKON             SD   ASOS

&&

JC
Special weather statement, Aug 11, 4:15 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
515 PM MDT Fri Aug 11 2017

SDZ032-041>044-120015-
Haakon-Fall River-Oglala Lakota-Jackson-Bennett-
Including the cities of Philip, Ardmore, Oelrichs, Pine Ridge,
Oglala, Kyle, Kadoka, and Martin
515 PM MDT Fri Aug 11 2017

...STRONG GUSTY WINDS POSSIBLE...

A broken line of thunderstorms will continue to move through
portions of western South Dakota this evening. Wind gusts up to 55
mph will be possible in and near this line of storms. Motorist,
especially those with high profile vehicles, should reduce speeds
if strong winds are encountered.
Local storm report, Aug 11, 4:16 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
08/11/2017  M52 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

JC
Special weather statement, Aug 11, 4:34 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
534 PM MDT FRI AUG 11 2017

SDZ001-002-120000-
Perkins SD-Harding SD-
534 PM MDT FRI AUG 11 2017

...STRONG THUNDERSTORM OVER NORTHEASTERN HARDING AND NORTHWESTERN
PERKINS COUNTIES...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hettinger, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Harding and northwestern Perkins Counties, northwest of Lodgepole.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4586 10254 4577 10297 4594 10299 4595 10264
TIME...MOT...LOC 2334Z 330DEG 14KT 4593 10284

JC
Special weather statement, Aug 11, 4:36 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
536 PM MDT FRI AUG 11 2017

SDZ014-120000-
Ziebach SD-
536 PM MDT FRI AUG 11 2017

...STRONG THUNDERSTORM OVER WEST CENTRAL ZIEBACH COUNTY...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Elm, or near Dupree, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dupree and Red Elm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4508 10149 4505 10149 4486 10174 4501 10186
      4514 10170
TIME...MOT...LOC 2335Z 306DEG 12KT 4504 10169

JC
Local storm report, Aug 11, 5:09 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
08/11/2017  M50 MPH          HAAKON             SD   DEPT OF HIGHWAYS

&&

JC

The radar

The Rapid City radar (KUDX), 185 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
August 11, 5:17 PM MST
Where
Perkins County, 8.17 mi W of Lodgepole
Measured
1 in hail
Reported by
Public
Coordinates
45.791, -102.839

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707798.